Evaluation of nine children with reversible posterior encephalopathy syndrome


Creative Commons License

İNCECİK F. , HERGUNER M. , ALTUNBAŞAK Ş. , ERBEY F., LEBLEBİSATAN G.

NEUROLOGY INDIA, cilt.57, ss.475-478, 2009 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 57 Konu: 4
  • Basım Tarihi: 2009
  • Doi Numarası: 10.4103/0028-3886.55605
  • Dergi Adı: NEUROLOGY INDIA
  • Sayfa Sayısı: ss.475-478

Özet

Background: Reversible posterior leukoencephalopathy syndrome (PRES) is a neurological disorder characterized by signs of posterior cerebral edema upon radiographic examination. Materials and Methods: We retrospectively analyzed the records of nine children with the diagnosis of PRES. Results: Of the nine patients, seven were receiving immunosuppressive therapy and two were acute hypertensive crisis associated with renal disease. Immunosupressive drugs were intrathecal methotrexate in two patients, cyclosporine in two patients, intrathecal cytarabine in one patient, cyclophasphamide in one patient, and intravenous immunoglobulin (IVIg) in another one patient. The most presenting symptoms were seizure, headache, and altered consciousness. Six patients had seizures. Altered consciousness was present in four patients. Headache and nausea or vomiting was present also in six patients. Visual abnormalities were noted in two patients. Magnetic resonance imaging (MRI) studies showed white-matter abnormalities suggestive of edema in the posterior regions of the cerebral hemispheres, but the changes often involved other cerebral areas, the brain stem, basal ganglia or the cerebellum. The patients were treated with antihypertensive medications, and immunosuppressive therapy was withdrawn. In all the patients, the clinical and radiological findings resolved morly completely. Conclusion: Reversible posterior leukoencephalopathy may develop in patients who have renal insufficiency or hypertension or who are immunosuppressed. This syndrome should be recognized immediately and trigger agents can be discontinued to prevent long-term sequelae.